what is considered "low" when you started very high (250s)?

By MrsHudge Latest Reply 2014-09-15 14:31:48 -0500
Started 2014-09-11 13:07:27 -0500

I've been on the full dose (10000mg) of metformin twice daily for the past 5 days. I feel like I'm having lows. This happens right after a meal, and has happened three times now. The lowest reading I've seen is in the 120's - which I know is still high for some. Is it, perhaps, just the sudden drop that I'm feeling the effects of? The feeling I'm having is much like described on another post here. I feel queasy, heart rate is elevated, I'm anxious to the point I feel like crying, shaky - just a really bad feeling. Do I sound crazy? I'm sure feeling crazy!

I had to cancel my appointment with the Diabetic Educator and Dietitian for tomorrow. The up-front charge for that is $388 and that doesn't work in my budget this week. :(

Thanks for listening. I don't post (or respond) often, but I'm reading everything in sight. My husband is being sweet and very supportive. I don't want to talk about this to everyone I know… for some reason I feel embarrassed about my diagnosis. (crazy again!?!?) You are my sounding board, so thank you!

14 replies

Grandmama16 2014-09-15 14:31:48 -0500 Report

Hi, I've been here awhile and also do not talk about my diabetes to people, and feel embarrassed about it. I have to ask…did you say 10000 mgs of Metformin? I take 2000 so am wondering if that's a typo. I had to work up to my amount. My morning fbg will be 120 or so, and night time can be 170 TP 250. I'm addicted to popcorn at night which doesn't help. I'm 70 and take meds for depression and fibromyalgia…have for years, and that is also embarrassing. Husband is very supportive and he has early Parkinson's. Anyway, I don't know what a low BG feels like or what it would be for me. I can get very sleepy first thing in the morning so I've been approved for Nuvigil but only take 1/2 tablet. I'm on BP meds, and oddly, Ambien for sleep for years before diabetes and never felt this sleepiness then. Maybe caused by a combination of meds. Hubby gets very sleepy during the day due to his meds. I don't have a diabetes educator or dietician. I just watch my carbs. Hope to talk to you again.

jbrennan 2014-09-14 05:17:21 -0500 Report

Normal is 140/70. 140 being the normal high 70 being the normal low which can make you fell weak and lite headed.

Sherrybug3 2014-09-12 14:53:38 -0500 Report

I know where you are coming from,my BS was above 300 so much when mine got to 150 I was feeling low BS effect it just took my body a little time to adjust to a "" new normal" . I still keep a check on my levels as I am struggling to stay close to normal.

kimfing 2014-09-11 17:14:17 -0500 Report

Hiya. I know when i was dx last year, when my sguar was coming down into acceptable range, i felt that way. My body had to get used to the new lower bs.

Hang in there, your body will adjust

Glucerna 2014-09-11 16:31:46 -0500 Report

It's important to talk with your doctor about how you're feeling after meals. I'm sorry you had to cancel the appointments with the diabetes educator and dietitian. Often health insurance will pay for those visits. You might also ask if they have diabetes classes, which can be more affordable. Check out the newly diagnosed information at http://www.diabetes.org/diabetes-basics/type-... ~Lynn @Glucerna

jayabee52 2014-09-11 13:31:37 -0500 Report

Howdy Mrs H
IMO that is really a discussion you should have with your Dr about what is your target range for your diabetes.

It doesn't matter HOW high you started out I consider anything below 70 mg/dl to be low (hypo) and the normal range to be between 80 to 130 mg/dl. (but that is just me).

My 2nd wife (now deceased) used to go high due to cortisone use for other medical problems (Lupis) and would have BG levels 300 and above for days. We had to use the "sliding scales" her Endo prepared for two extra types of insulins. Typically she'd have feelings like she was going into a hypo at night when we were in bed. Since she was totally blind she'd have to wake me to get her meter readings, but didn't want to wake me. So she would just start snacking on the high carb goodies she had squirreled away next to the bed.

When I finally got her to see that she needed to know what her BG levels happened to be when she felt like that, she woke me and her BG at that time was 180 mg/dl. I wouldn't allow her to nosh to assuage her hypo feelings. But she never woke me again (until she had started eating and by then it was too late to get an accurate reading.)

So yes you can have what I call "false hypos". It is important not to give into one's urge to eat everything not nailed down. Do your testing and act accordingly. If you are really experiencing a hypo, please follow the 15/15 rule laid out here ~ http://www.diabeticconnect.com/diabetes-discu...

Blessings to you and yours

IronOre 2014-09-11 14:27:28 -0500 Report

what does " nosh to assuage " mean ?

jayabee52 2014-09-11 18:37:12 -0500 Report

Steve answered you very adequately but I have to thank you for paying such close attention to me and what I write. I am honored that you take the time to do that!

haoleboy 2014-09-11 15:09:57 -0500 Report

nosh - eat food enthusiastically or greedily.
to - used as a function word to indicate the result of an action or a process
assuage - to put an end to by satisfying

the dictionary is a wonderful thing